Frequently, in the management of the very ill patient, with advanced Lyme and tick borne disease, it is the management of the epi-phenomena that become most challenging. Treating the infectious components of the illness can be relatively simple when compared with the management of other, side medical issues, which can require a great deal of caution, thought and general medical experience.
In this post, rather than addressing the complex choices of antimicrobial therapy, I have chosen to discuss therapeutic considerations which do not directly deal with treating infection per say.
I will review some of these issues as seen in one patient. This patient presented with advanced partially treated systemic Lyme disease with neuroborreliosis. She had fared well with previous courses of IV antibiotics which seemed to be indicated at the start. She unexpectedly experienced frank psychosis associated with new auditory hallucinations. This is considered a "psychiatric Herx" by many. The management of Herx reactions in general is quite problematic. The approach of most physicians is to stop the antibiotics for several days and then gradually ramp up the dose. In this case, after a careful discussion with the patient, I decided to instead try a tapering course of oral prednisone. It was not very effective so I went to plan B: a lower dose of antibiotics. I was rapidly able to get back up to speed with the prior dose of antibiotics. Her neuro-psychiatric symptoms stabilized and then improved.
This patient has had a prominent problem with body jerking. It appears unusual and some doctors have diagnosed these seemingly bizarre movements to be "pseudoseizures.," considered psychosomatic. I believe many such patients have atypical myoclonus, a well known form of partial epilepsy. This clinical syndrome varies in degree and presentation in many such patients. The anticonvulsant drug Neurontin was tried and had minimal benefit. I then tried the anticonvulsant and anti-anxiety drug Klonopin; it has been remarkably effective in controlling this manifestation of the illness. This one intervention has been very comforting for this patient.
The patient has had severe blood pressure fluctuations, with extreme high and low readings which her cardiologist has been unable to manage. Her therapy had included a beta blocker and a calcium channel blocker for hypertension, but these were ineffective. I changed her to an angiotensin receptor blocker, Benicar, which is also reputed to have beneficial effects in Lyme patients. These fluctuations in blood pressure are generally thought to be due to "dysautotnomia." This refers to neuropathy which affects the autonomic nervous system. This is comprised of the sympathetic and the parasympathetic systems which control many autonomic, which I think of as automatic, functions in the body, including blood pressure regulation.
This story became more complex as you will see.
The patient was admitted to the hospital with acute abdominal pain and bloody diarrhea. Her work up in the hospital revealed ischemic colitis. This is a relatively uncommon disorder which I have only seen in elderly patients who have blockages and or clots of the arteries which supply blood to the bowel. The treating physicians were baffled by this patient's disease presentation. The patient reported to me that the episode was preceded by a period of very low blood pressure. Hypotension, or low blood pressure, can cause a lack of blood flow or perfusion to vital organs. The regulation of blood flow to the gut is in part controlled by the autonomic nervous system. One can then construct a scenario in which these two factors acting in concert caused the ischemic colitis.
With this resolved, it became apparent that management of her blood pressure was crucial. In this relatively young female with an otherwise healthy cardiovascular system, I felt that the risk of episodes of very high blood pressure was much less than the risk of low blood pressure. I considered the possibility that endocrine dysfunction, especially with respect to adrenal functioning could be contributing to blood pressure dysregulation. This effect has been well documented to occur in very ill LD patients. The adrenal gland makes two hormones which may effect blood pressure. These are cortisol and especially aldosterone. I supplemented the patient with Cortef (cortisol like) and Florinef (aldosterone like). I stopped all previous blood pressure medications. For high BP readings I started Catapres. This is a centrally acting alpha agonist which is quite effective and fairly short lived in effect. This seems to be working. To provide further context- the high BP readings, systolic, have been over 200 and the lows have been down to 80.
For colitis I have also added Asacol, a local bowel anti-inflammatory. Many LD patients have colitis like symptoms. Usually this is manifested by diarrhea, vague gastrointestinal discomfort and bloating. These symptoms frequently disappear with antibiotics, even though one would expect these symptoms to result from antibiotic therapy. Many Lyme patients have microscopic or collagenous colitis diagnosed from colonoscopy biopsies. Clongen reports many positive Lyme PCRs obtained via colon biopsy specimens. I have also added Questran- an interesting agent in this context. It is well know to control diarrhea; it is also associated with the removal of fat soluble toxins filtered through the liver and a reduction in inflammation measured by CRP levels. The addition of this agent appears to have afforded additional benefits. If there was an atherosclerotic component to the ischemic colitis in this patient with moderately elevated cholesterol, it's primary purpose as a cholesterol lowering drug should offer further benefits.
Neuropathic pains, as seen in this patient and many others, frequently improve with anticonvulsants like Neurontin or Tegretol combined with antidepressants like low dose Elavil or Cymbalta, as has been the case with this patient.
Despite all these ups and downs which I have called Lyme related epi-phenomena, this patients overall response to treatment has been dramatically positive.
Can you send me a private email with your contact information?
I think I have lyme, but the two tests have come back negative so the doctors say I don't. I have numbness and tingling in my arms, face, and legs. I golf incessantly, and I remember having a round thing I thought was a bruise on my leg a few weeks ago. When I remembered the bruise, I started taking doxycyclene, which the doctor prescribed before negative test came back, and I (a) got a high-ish fever and (b) started improving. My fatigue has lessened but I still have tingling in my arms and legs. I want to nip this thing in the bud if it is lyme, but to do that I need to see a doctor who's willing to figure out whether it *is* lyme!
My case is so similar, with the diarrhea and low blood pressure combined, the slightly high cholesterol - I never had this in my life- and the heart situation so, so alike... and my symptoms started with huge neuroborreliosis, too.. this looks to me like a pattern!
My case is Lyme and Babesia
Hi, just ran across your post googling Lyme & bp ... and will return to read more. :)
I've been having bp swings from 200+/100+ (no exertion) to 86/70 and 75/52, and in between running in the 140-something range (instead of my normal 110/65). Positional hypotension, too. Lowest readings when out and about.
(Also brain-fogged-in, have bbt of 95.5 to 96.2, facial tic, photophobia, half-and-half nails, hair loss, contradictory thyroid results ... Wondering if Lyme is back, or have new case, or what. )
Any suggestions where to look for citations, say, for Tx you mention?
Thank you. Whether you respond it not, thank you.
Post a Comment